Alert archive / Hawaii / Wind Advisories in 2024
Wind Advisory 33, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Aug 3, 2024, 6:35 PM HST for Hawaii County, Hawaii. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2024, 6:35 PM HST (04:35 UTC)
- Expired
- Aug 4, 2024, 3:22 AM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 4.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -521 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
558 WWHW70 PHFO 040435 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 635 PM HST Sat Aug 3 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 AM HST SUNDAY FOR BIG ISLAND SUMMITS... HIZ028-041400- /O.NEW.PHFO.WI.Y.0033.240804T0435Z-240804T1400Z/ Big Island Summits- 635 PM HST Sat Aug 3 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 AM HST SUNDAY... * WHAT...Northeast to east winds 40 to 45 mph with gusts up to 70 mph. * WHERE...Big Island Summits of Mauna Loa and Mauna Kea. * WHEN...Until 4 AM HST Sunday. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$ RCB
1 follow-up statement
175 WWHW70 PHFO 041322 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 322 AM HST Sun Aug 4 2024 HIZ028-041430- /O.CAN.PHFO.WI.Y.0033.000000T0000Z-240804T1400Z/ Big Island Summits- 322 AM HST Sun Aug 4 2024 ...WIND ADVISORY IS CANCELLED... Wind speeds over the Big Island Summits have fallen this morning and will remain below advisory thresholds. Therefore, the Wind Advisory is now cancelled. $$ RCB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 3, 3:36 PM HST, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 3, 3:36 PM HST, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 336 PM HST Sat Aug 3 2024 .SYNOPSIS... Light to moderate trades will turn breeezy by late Sunday and continue through mid-week. Light showers will focus over windward and mauka areas during this time. && .DISCUSSION... A strong 596dm mid-level ridge remains parked directly over the islands in maintenance of ongoing mid-level subsidence and a stout trade inversion anchored around 6kft. Locally, the islands remain along the northern fringe of the trades, which have largely been shunted south of the area. Easterlies remain quite light owning to pressure falls across the central Pacific. Trades check in this afternoon around 10 knots or less at most windward locales. This has been just enough to steer modest shower activity over windward and mauka zones this morning into this afternoon. A hybrid sea breeze pattern has emerged with increased leeward convergence leading to increased clouds and a just a couple very light showers over the most sheltered locations. Subtle pressure rises near and north of the islands in the coming days will allow the trade wind belt to rebound slightly northward which will in turn favor locally breezy as early as Sunday evening and continuing through the first half of the week. Extended model guidance maintains a strong consensus that weak mid-level troughing will cause trades to weaken once more late next week. Overall, anticipate light windward/mauka rainfall through the week focused mainly overnight and during the early morning. && .AVIATION... Trades are in the light to moderate category but as of tomorrow should be on the increase through mid-week. Low cigs and SHRA will favor windward and mauka areas with some afternoon development over leeward areas. Brief MVFR conds will be possible in SHRA with VFR generally prevailing. AIRMET Sierra is currently in effect for mtn obsc for windward portions of all islands. && .MARINE... Trades will steadily increase over the weekend as the surface ridge nearby lifts northward and strengthens. The strongest winds are expected to reach Small Craft Advisory criteria over the windier waters and channels around Maui County and the Big Island beginning late tonight. Little change in wind speed is expected through the first half of next week. Surf along south-facing shores will remain up through Monday as a medium-period south-southwest swell moves through. The nearshore and offshore buoy observations show the peak energy holding in the 13-14 second bands this morning. A downward trend is expected Tuesday through midweek, with mainly background southerly pulses expected. A similarly-sized south-southwest swell is possible next weekend. Surf along north and west-facing shores will trend up late Sunday through Monday as an out-of-season, small north-northwest swell arrives. Small north-northwest pulses could persist through a good portion of the upcoming week due to broad low pressure near the Aleutians. Surf along east-facing shores will pick up slightly later this weekend through early next week as the trades increase. Although confidence is low at this time, guidance is hinting at a medium- to long-period easterly swell arriving late next week through next weekend due to tropical activity across the far eastern Pacific. Higher-than-predicted water levels combined with near-peak monthly tides and a south swell moving through could lead to minor coastal flooding/runup impacts through the weekend. The best chance for coastal impacts will occur around the peak daily high tide cycles each afternoon. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...JVC AVIATION...Walsh MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:44 PM HST | Small Craft Advisory | HFO | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.